Suspected tartrazine-induced acute urticaria/angioedema is only rarely reproducible by oral rechallenge
Article first published online: 9 DEC 2003
Clinical & Experimental Allergy
Volume 33, Issue 12, pages 1725–1729, December 2003
How to Cite
Nettis, E., Colanardi, M. C., Ferrannini, A. and Tursi, A. (2003), Suspected tartrazine-induced acute urticaria/angioedema is only rarely reproducible by oral rechallenge. Clinical & Experimental Allergy, 33: 1725–1729. doi: 10.1111/j.1365-2222.2003.01825.x
- Issue published online: 9 DEC 2003
- Article first published online: 9 DEC 2003
- Submitted 28 January 2003; revised 14 July 2003; accepted 28 August 2003
- double-blind placebo-controlled challenge;
Background Tartrazine has been frequently linked to several diseases. However, a cause-and-effect role for tartrazine in these illnesses, especially in urticaria, has not always been established.
Objective The aim of this study is to determine the incidence of intolerance to tartrazine among subjects who experienced an acute episode of urticaria/angioedema following the ingestion of a meal or a product containing this substance.
Methods This was a retrospective study based on analysis of data of patients reported to have experienced episodes of urticaria and/or angioedema after ingesting meals or products containing tartrazine. At the first visit to the outpatients clinic, a careful anamnesis had been taken. Patients had then been submitted to the following diagnostic tests: IgE tests to common inhalant allergens and food allergens and a double-blind placebo-controlled challenge with tartrazine.
Results A total of 102 subjects were enrolled in the study: 19 (18.6%) showed at least one relevant positive reaction to an IgE test for food allergy. Only one subject (1%) had reactions after ingestion of 5 mg of tartrazine, given on day 5. She did not have adverse reactions to placebo.
Conclusion This study shows that the percentage of acute urticaria and/or angioedema induced by tartrazine is very low (1%). In view of our results, we suggest that all physicians with patients who have suffered adverse reactions that could be attributed to tartrazine should also carefully evaluate other possible causes.